Hail, Crook
- When
- May 22, 3:47 PM MST
- Where
- Crook County, 4 mi E of New Haven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.750, -104.749
Hail to quarter size covered the ground.
A thunderstorm briefly became severe over northwestern Crook County, producing hail to quarter size in the New Haven area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northwestern Crook County, producing hail to quarter size in the New Haven area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 1:07 PM MST, 2 hours 40 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 207 PM MDT Tue May 22 2018 .DISCUSSION...(This Evening Through Tuesday) Issued at 131 PM MDT Tue May 22 2018 Latest analysis indicates the upper ridge has shifted east of the forecast area with active southwesterly flow aloft developing ahead of the upper low centered over Nevada this afternoon. Easterly surface winds prevail over most of the forecast area due to high pressure over the eastern half of the CONUS and a deepening sfc trough east of the rockies. A surface low center is currently developing over eastern CO. Tonight through Wednesday, the upper low centered over NV will move northward into south central MT by 18Z Wednesday and then more slowly into northeastern Montana by 12Z where it is expected to phase up with another upper trough. Aftn mesoanalysis shows MLCAPE has reached 1000-2500J/KG over the forecast area and the capping inversion has been overcome by diurnal heating over most of the area. Convection has already commenced over the northern Blkhls. A shortwave disturbance will affect the forecast area this afternoon and overnight with enhanced lift as a 90kt jet streak moves through. Surface to 6km bulk shear has risen to around 15m/s, over the Black Hills and parts of northeastern Wyoming this afternoon, but as the jet streak affects the area tonight and a low-level jet develops over western SD, shear will increase. CAMS show rapid increase in TSRA coverage by 00z. Activity may develop into an MCS this evening and shift northward through Wednesday morning. Initial activity shows marginal risk of severe hail/wind, but probably transforming into more of a wind risk overnight. Initial storm movement will be fairly slow but will increase tonight. With PWATs up to 150%, locally heavy rain is possible, especially this evening. On Wednesday, expect strong/isolated severe storms again in the afternoon given high temps in the upper 70s to mid 80s and increasing instability and shear. Thursday through Saturday, upper/thermal ridge build over the region with much warmer than average temperatures. The threat of thunderstorms will be limited although isolated thunderstorms will be possible. Sunday through Tuesday, another upper low over the southwestern CONUS will produce active southwesterly flow over the region, bringing daily chances for showers and thunderstorms. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 131 PM MDT Tue May 22 2018 Widespread thunderstorms are expected across northeast Wyoming and western South Dakota late this afternoon through the overnight hours. IFR conditions are possible with the strongest storms, along with strong winds and hail. Conditions will improve Wednesday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 558 AM MDT Tue May 22 2018 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-231300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 558 AM MDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will develop this afternoon and persist into the overnight hours. A few strong to severe storms will be possible, along with the possibility of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected for the remainder of the week. The best chances for storms will be on Wednesday, with strong to severe storms possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-231300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 558 AM MDT Tue May 22 2018 /658 AM CDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will develop late today and persist into the overnight hours. A few strong to severe storms will be possible, .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected for the remainder of the week. The best chances for storms will be on Wednesday, with strong to severe storms possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 208 PM MDT TUE MAY 22 2018 SDZ024-028-222100- Northern Black Hills SD-Central Black Hills SD- 208 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND WESTERN PENNINGTON COUNTIES UNTIL 300 PM MDT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over Roubaix Lake, or 9 miles south of Lead, moving northeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brownsville, Roubaix Lake, Crooks Tower and Black Fox Campground. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4410 10392 4420 10397 4437 10370 4417 10350 TIME...MOT...LOC 2007Z 237DEG 5KT 4422 10370 Pojorlie
Special Weather Statement National Weather Service Rapid City SD 237 PM MDT TUE MAY 22 2018 SDZ024-025-WYZ057-222115- Northern Black Hills SD-Northern Foot Hills SD- Wyoming Black Hills WY- 237 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAWRENCE AND SOUTHEASTERN CROOK COUNTIES UNTIL 315 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near Cement Ridge Lookout, or 13 miles west of Lead, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lead, Central City, Moskee, Cheyenne Crossing, Iron Creek Lake, O'Neil Pass, Roughlock Falls, Cement Ridge Lookout, Savoy, Bridal Veil Falls, Crow Peak, Terry Peak and Spearfish Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4417 10403 4425 10422 4453 10404 4440 10371 TIME...MOT...LOC 2037Z 227DEG 7KT 4432 10403 Pojorlie
Special Weather Statement National Weather Service Rapid City SD 317 PM MDT TUE MAY 22 2018 SDZ024-025-WYZ057-222200- Northern Black Hills SD-Northern Foot Hills SD- Wyoming Black Hills WY- 317 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE AND SOUTHEASTERN CROOK COUNTIES UNTIL 400 PM MDT... At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near Beulah, or 11 miles west of Spearfish, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Beulah, Moskee and Cement Ridge Lookout. This Includes... Interstate 90 in South Dakota between Mile Markers 1 and 5. Interstate 90 in Wyoming between Mile Markers 193 and 207. LAT...LON 4426 10402 4426 10421 4451 10431 4458 10394 TIME...MOT...LOC 2116Z 177DEG 10KT 4445 10409 Pojorlie
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 1 SW ROCHFORD 44.11N 103.73W
05/22/2018 E1.00 INCH PENNINGTON SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL ROCHFORD 44.12N 103.72W
05/22/2018 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 WNW ROCHFORD 44.13N 103.75W
05/22/2018 E1.75 INCH PENNINGTON SD PUBLIC
GOLF BALL HAIL STARTED AROUND 3:40 PM, BECAME SMALLER
WITH PEA HAIL ENDING AROUND 4:00 PM. HAIL COVERING THE
GROUND, LOOKS LIKE SNOW.
0340 PM HEAVY RAIN 2 WNW ROCHFORD 44.13N 103.75W
05/22/2018 E3.00 INCH PENNINGTON SD PUBLIC
GOLF BALL HAIL STARTED AROUND 3:40 PM, BECAME SMALLER
WITH PEA HAIL ENDING AROUND 4:00 PM. HAIL COVERING THE
GROUND, LOOKS LIKE SNOW.
&&
METhe Rapid City radar (KUDX), 167 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail. Local standard time, as filed.
Hail to quarter size covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748701.